Alert archive / Illinois / Small Craft Advisories in 2021

Small Craft Advisory 81, NWS Chicago, IL

October 15, 2021

NWS Chicago, IL issued this small craft advisory at Oct 15, 2021, 3:18 AM CDT. It took effect at Oct 15, 2021, 3:20 PM CDT. It was in force for 42 hr.

The area

The counties it named.

The facts

Issued
Oct 15, 2021, 3:18 AM CDT (08:18 UTC)
In effect from
Oct 15, 2021, 3:20 PM CDT
Expired
Oct 17, 2021, 9:00 AM CDT
In force
42 hr
Issued by
NWS Chicago, IL

The text

As transmitted.

863 
WHUS73 KLOT 150818
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
318 AM CDT Fri Oct 15 2021

LMZ743>745-151630-
/O.NEW.KLOT.SC.Y.0081.211016T0000Z-211017T1400Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
318 AM CDT Fri Oct 15 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 9 AM
CDT SUNDAY...

* WHAT...Northwest winds to 25 kt. Significant waves to 7 ft.
  Occasional waves to 9 ft.

* WHERE...Calumet Harbor IL to Gary IN, Gary to Burns Harbor IN 
  and Burns Harbor to Michigan City IN.

* WHEN...From 7 PM this evening to 9 AM CDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
9 follow-up statements
470 
WHUS73 KLOT 151657
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
1157 AM CDT Fri Oct 15 2021

LMZ743>745-160100-
/O.CON.KLOT.SC.Y.0081.211016T0000Z-211017T1400Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1157 AM CDT Fri Oct 15 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING
TO 9 AM CDT SUNDAY...

* WHAT...Northwest winds to 25 kt with gusts to 30 kt. 
  Significant waves to 7 ft. Occasional waves to 9 ft.

* WHERE...Calumet Harbor IL to Gary IN, Gary to Burns Harbor IN 
  and Burns Harbor to Michigan City IN.

* WHEN...From 7 PM this evening to 9 AM CDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
278 
WHUS73 KLOT 152020
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
320 PM CDT Fri Oct 15 2021

LMZ740>742-160430-
/O.EXB.KLOT.SC.Y.0081.211016T0800Z-211017T0300Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
320 PM CDT Fri Oct 15 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 AM TO 10 PM CDT
SATURDAY...

* WHAT...Northwest winds to 25 kt with gusts to 30 kt.

* WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor 
  to Northerly Island IL and Northerly Island to Calumet Harbor 
  IL.

* WHEN...From 3 AM to 10 PM CDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ743>745-160430-
/O.EXT.KLOT.SC.Y.0081.211015T2020Z-211017T1400Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
320 PM CDT Fri Oct 15 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 AM CDT SUNDAY...

* WHAT...Northwest winds to 25 to 30 kt. Significant waves up to 
  7 ft. Occasional waves up to 9 ft.

* WHERE...Calumet Harbor IL to Gary IN, Gary to Burns Harbor IN 
  and Burns Harbor to Michigan City IN.

* WHEN...Until 9 AM CDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
712 
WHUS73 KLOT 160155
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
855 PM CDT Fri Oct 15 2021

LMZ743>745-161000-
/O.CON.KLOT.SC.Y.0081.000000T0000Z-211017T1400Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
855 PM CDT Fri Oct 15 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT SUNDAY...

* WHAT...Northwest winds to 25 to 30 kt. Significant waves up to 
  7 ft. Occasional waves up to 9 ft.

* WHERE...Calumet Harbor IL to Gary IN, Gary to Burns Harbor IN 
  and Burns Harbor to Michigan City IN.

* WHEN...Until 9 AM CDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ740>742-161000-
/O.CON.KLOT.SC.Y.0081.211016T0800Z-211017T0300Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
855 PM CDT Fri Oct 15 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 3 AM TO 10 PM CDT
SATURDAY...

* WHAT...Northwest winds to 25 kt with gusts to 30 kt with waves
  of 2 to 4 feet. 

* WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor 
  to Northerly Island IL and Northerly Island to Calumet Harbor 
  IL.

* WHEN...From 3 AM to 10 PM CDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

BORCHARDT/DOOM
956 
WHUS73 KLOT 160843
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
343 AM CDT Sat Oct 16 2021

LMZ743>745-161645-
/O.CON.KLOT.SC.Y.0081.000000T0000Z-211017T1400Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
343 AM CDT Sat Oct 16 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT SUNDAY...

* WHAT...West winds to 25 kt. Significant waves up to 8 ft. 
  Occasional waves up to 10 ft.

* WHERE...Calumet Harbor IL to Gary IN, Gary to Burns Harbor IN 
  and Burns Harbor to Michigan City IN.

* WHEN...Until 9 AM CDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ740>742-161645-
/O.CON.KLOT.SC.Y.0081.000000T0000Z-211017T0300Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
343 AM CDT Sat Oct 16 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING...

* WHAT...West winds to 25 kt with gusts to 30 kt with waves to 5 
  feet.

* WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor 
  to Northerly Island IL and Northerly Island to Calumet Harbor 
  IL.

* WHEN...Until 10 PM CDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
420 
WHUS73 KLOT 161415
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
915 AM CDT Sat Oct 16 2021

LMZ743>745-162215-
/O.CON.KLOT.SC.Y.0081.000000T0000Z-211017T1400Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
915 AM CDT Sat Oct 16 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT SUNDAY...

* WHAT...West winds to 25 kt. Significant waves up to 8 ft. 
  Occasional waves up to 10 ft.

* WHERE...Calumet Harbor IL to Gary IN, Gary to Burns Harbor IN 
  and Burns Harbor to Michigan City IN.

* WHEN...Until 9 AM CDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ740>742-162215-
/O.CON.KLOT.SC.Y.0081.000000T0000Z-211017T0300Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
915 AM CDT Sat Oct 16 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING...

* WHAT...West winds to 25 kt with gusts to 30 kt with waves up 
  to 5 feet.

* WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor 
  to Northerly Island IL and Northerly Island to Calumet Harbor 
  IL.

* WHEN...Until 10 PM CDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
252 
WHUS73 KLOT 161946
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
246 PM CDT Sat Oct 16 2021

LMZ743>745-170400-
/O.CON.KLOT.SC.Y.0081.000000T0000Z-211017T1400Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
246 PM CDT Sat Oct 16 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT SUNDAY...

* WHAT...West winds up to 25 kt and waves up to 7 ft.

* WHERE...Gary to Burns Harbor IN, Burns Harbor to Michigan City 
  IN and Calumet Harbor IL to Gary IN.

* WHEN...Until 9 AM CDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ740>742-170300-
/O.CON.KLOT.SC.Y.0081.000000T0000Z-211017T0300Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
246 PM CDT Sat Oct 16 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING...

* WHAT...West winds up to 25 kt and waves up to 40 ft.

* WHERE...Northerly Island to Calumet Harbor IL, Winthrop Harbor 
  to Wilmette Harbor IL and Wilmette Harbor to Northerly Island 
  IL.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
248 
WHUS73 KLOT 170233
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
933 PM CDT Sat Oct 16 2021

LMZ740>742-170345-
/O.EXP.KLOT.SC.Y.0081.000000T0000Z-211017T0300Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
933 PM CDT Sat Oct 16 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 10 PM CDT THIS EVENING...

Winds and waves continue to subside. Accordingly, the Small Craft
Advisory will be allowed to expire. 

$$

LMZ743>745-171045-
/O.CON.KLOT.SC.Y.0081.000000T0000Z-211017T1400Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
933 PM CDT Sat Oct 16 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT SUNDAY...

* WHAT...Waves 3 to 5 ft and winds of 20 to 25 kt, highest and 
  strongest near Michigan City, respectively.

* WHERE...Gary to Burns Harbor IN, Burns Harbor to Michigan City 
  IN and Calumet Harbor IL to Gary IN.

* WHEN...Until 9 AM CDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Borchardt
590 
WHUS73 KLOT 170842
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
342 AM CDT Sun Oct 17 2021

LMZ743>745-171400-
/O.CON.KLOT.SC.Y.0081.000000T0000Z-211017T1400Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
342 AM CDT Sun Oct 17 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS
MORNING...

* WHAT...Waves to 6 ft and winds to 25 kt.

* WHERE...Gary to Burns Harbor IN, Burns Harbor to Michigan City 
  IN and Calumet Harbor IL to Gary IN.

* WHEN...Until 9 AM CDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
128 
WHUS73 KLOT 171354
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
854 AM CDT Sun Oct 17 2021

LMZ743>745-171500-
/O.EXP.KLOT.SC.Y.0081.000000T0000Z-211017T1400Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
854 AM CDT Sun Oct 17 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING...

Waves have subsided this morning, though will remain 3 to 5 feet 
into this afternoon.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this small craft advisory went out at Oct 15, 2:46 AM CDT, 32 minutes earlier.

Area forecast discussion, Oct 15, 2:46 AM CDT, 32 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
246 AM CDT Fri Oct 15 2021

.SHORT TERM...

Through Saturday...

222 AM...Main forecast concern is precip chances/timing through
tonight.

A few different disturbances will bring periodic showers to the
area, affecting mostly the southeast third or so of the cwa. An
area of rain across east central IL will lift across northwest IN
in the predawn hours this morning with continued showers likely
through the morning in this area. There will be another chance for
showers across the rest of the cwa from late morning through mid
afternoon. This is the most uncertain time period and if showers
do develop during this time, they most likely would be fairly
light. Another period of showers is then expected in the late
afternoon through mid evening, with the best location mainly along
and east of I-55. The previous pop grids and timing look on track
and only made minor changes, maintaining likely mention for most
of the area. There is a chance for a few thunderstorms, mainly
across the far southeast cwa but the best potential for thunder
appears to be southeast of the local area and for now have
continued no thunder mention with this forecast. Precip chances
quickly end from west to east later this evening across IL and
after midnight across northwest IN.

Some patchy fog is possible early this morning, mainly across
northwest IL where skies are still mostly clear with light winds.
As additional cloud cover spreads across this area, the fog
potential will decrease and for now, not planning any fog mention
this morning.

With clearing skies expected tonight, lows will drop into the
lower 40s across much of the area, with some upper 30s possible
across northwest IL and the usual cool spots. Despite mostly sunny
skies on Saturday, highs likely to only reach the upper 50s/near
60 along with breezy northwest winds gusting to 30 mph. cms

&&

.LONG TERM...
243 AM CDT

Saturday night through Thursday...

Quiet and more fall like pattern expected through the middle of
next week.

At the start of the period, the area will be on the backside of
the upper-level trough as it continues to clear the area through
Sunday morning. Temperatures behind the system will be cool
Saturday night with lows in the low to mid-40s and even some upper
30s in places due to colder air being advected overhead.

An upper-level ridge builds into the area on Sunday which will
keep skies mainly cloud-free through Monday with temperatures
gradually warming into the upper 60s and lower 70s by the middle
of next week. At the same time, another upper-level trough is
expected to develop over the west coast and begin to push eastward
as it becomes a closed off upper-level low. This system is
forecast to bring increased chances for showers and possibly a
couple thunderstorms late in the day on Wednesday and throughout
the day on Thursday. Temperatures behind this system are looking
to once again be more fall like with forecasted highs in the low
to mid- 60s and overnight lows in the mid to upper 40s.

Yack

&&

.AVIATION...
For the 06Z TAFs...

Forecast concerns for terminals...
*Showers at/near GYY tonight.
*Chances of showers near terminals tomorrow afternoon.

An upper-level trough is currently centered over the central U.S.
and will continue to move into the area tonight and Friday. A few
showers associated with a broad surface low are being seen on
radar stretching from GYY down through central IL and extending
east into IN. GYY will continue to see VCSH through the night and
throughout much of the day tomorrow as well. The other area
terminals will also have a chance to see a few passing showers
tomorrow afternoon and evening as the upper-level trough moves
through. Otherwise expect VFR ceilings through out the period with
possibly some high end MVFR near GYY tomorrow with the showers.

Winds through the period are expected to be out of the northwest
and light tonight with a slight uptick to around 10 kts tomorrow
afternoon. Given the light winds tonight, mostly clear skies, and
low temperature/dew point spread some shallow patchy fog is not
out of the question. Any fog that would develop would cause very
minor changes in visibility, confidence in the fog development is
low.

Yack

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...LMZ743-LMZ744-LMZ745...7 PM Friday to 9
     AM Sunday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Oct 14, 3:32 PM CDT, 11 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
332 PM CDT Thu Oct 14 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-152045-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
332 PM CDT Thu Oct 14 2021 /432 PM EDT Thu Oct 14 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

  No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-152045-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
332 PM CDT Thu Oct 14 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday night and Saturday...
  Hazardous conditions for small craft are likely.

Kluber

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

Nearby

Small Craft Advisories in Illinois, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.